Fill Out Your Profile to share more about you. Learn more...

Foot pain on arimidex

Options
monarchandthemilkweed
monarchandthemilkweed Member Posts: 151
edited September 2022 in Pain

I had my ovaries and Fallopian tubes removed this summer and switched to arimidex which I've been on about 6 weeks. I'm experiencing foot pain- heels, toes, even the muscles in my calves. I'm guessing it's from the arimidex. Very painful in the morning and after I've been sitting. But sometimes I wake up in the middle of the night and it hurts. Is this something that's likely to get better? Does anything help relieve it? I'm generally pretty active and healthy walking 5 miles a day several days a week. Most days I can carry on even though they bother me but not today.

Comments

  • elainetherese
    elainetherese Member Posts: 1,625
    edited August 2022
    Options

    Hi!

    I've been on Zoladex + Aromasin for 7 years, and my feet began to hurt last year. At first, I thought it was due to the Aromasin, but after visiting a foot specialist, I discovered it was arthritis. The foot specialist recommended new shoes and that I pursue exercise that did not involve walking. He also gave me a steroid shot in my right foot, which was helpful. (My right foot hurt more than my left foot.)

    My feet feel much better now that I swim and ride a stationary bike for exercise. I also bought the shoes he recommended.

    In sum, don't be so quick to blame your foot pain on arimidex. Arimidex could be responsible, but the pain could also be due to a different cause. Good luck!

  • monarchandthemilkweed
    monarchandthemilkweed Member Posts: 151
    edited August 2022
    Options

    hmmm that’s interesting! I wonder if I should go see a podiatrist ? Hiking and walking are my preferred exercise! I’d hate to give them up. My oncologist wasn’t much help either. He thought I was describing neuropathy- it’s definitely not that! It’s not numb or tingly.

  • threetree
    threetree Member Posts: 1,267
    edited August 2022
    Options

    Monarch - I have been on Letrozole for a little over 2.5 years now, and I experience all the foot pain and lower leg issues you describe. I am 100% convinced it is due to the aromatase inhibitor. Sometimes it's worse than others, and yes, it is like arthritis, because AI's mess with our joints (and hence both joint and muscle pain), as arthritis does. I had very mild arthritis in my hands only when I started the AI, and since the AI, it has gotten worse and worse, and now sometimes in the morning I can hardly bend my fingers.

    I had Covid in April (one of those breakthrough cases in spite of vax and booster), and ever since then, my joint and muscle problems have been worse, and walking is more difficult. It was also after Covid that my fingers got super bad. I get so much out of walking, however, that I am continuing to do it, even though my feet, lower legs (and now even hips and knees) can really hurt afterward. I'm just of the belief that the more I can walk and the longer I can walk the better. Ever since Covid my walks have been shorter, they've been harder, and the pain after is greater, but I continue with what I can do. I've gone from about three miles a day 4-5 days a week to about 2 miles a day, 3 days a week, and it takes more out of me. I still get so much though, out of seeing the seasons change, the flora and fauna, the baby and dog walkers, people's houses and yards (I live in an apartment in a business district), enjoying the fresh air, birds, etc. that I will put up with the additional pain and just keep walking for now.

    I truly believe that the underlying cause of this severe joint pain is the AI and not arthritis per se. Covid has made it worse, and I've read that "post-Covid syndrome" often involves joint and muscle ache problems, so I think the AI problems have been compounded by Covid. I've also read on here where others say their joint pain on the AI waxes and wanes, and I would say that's how my 2.5+ years have been. That's another reason, I keep walking. It actually usually helps in the long run, and I'm pretty certain that at some point I will notice that it's not as bad for awhile. On the other hand, I've read where some on here have said that their joint pains just got increasingly worse on the AI and that they finally had to quit the AI, because they had reached the point of needing walkers or being outright unable to walk, etc. I think it varies from person to person.

  • monarchandthemilkweed
    monarchandthemilkweed Member Posts: 151
    edited August 2022
    Options

    three tree- it actually makes me feel better to know that experience the same thing as me. Even the muscle pain. I’m sorry you are struggling too.

    I’ve only been on it 6 weeks! I’m experimenting with wearing a good supportive shoe more often. I’m summertime I love to be barefoot all day long. But maybe that’s not best. Also experimenting with Tylenol or ibuprofen on the very bad days. Most days I just ignore it and go about doing everything I want to do. But some days it’s just too much!

  • WC3
    WC3 Member Posts: 658
    edited September 2022
    Options

    I get lower extremity pain from my knees to my feet, which I think the AIs definitely aggravate, but I feel that my pain is more in the joints, tendons and ligaments rather than the muscles. Calf pain can be a sign of a life-threatening deep vein thrombosis so you should mention this to your doctor.

  • rogueleft1
    rogueleft1 Member Posts: 7
    edited September 2022
    Options

    I had terrible joint pain within a few weeks of starting Tamoxifen. I consistently complained to my MO and was told the usual: it will get better with time, exercise will relieve the pain, take Aleve to help with pain, etc. Then after it was confirmed I was Post Menopausal I switched to Letrozole. I gave it three months and nothing was getting better. I was ready to stop taking the AI just to get relief. I then had my yearly check up with my PCP and I once again complained about my joint pain. He was ready to brush me off and give me the standard speech about things that might help when I not so nicely said I cant take this pain anymore. He then decided to check my bloodwork and check my Vitamin D and Vitamin B12. I was shocked when he told me that both my D and B12 were extremely low. Apparently low D and B12 can cause a slew of symptoms and joint pain was one of them! I started taking a daily B12 and a weekly vitamin D. Within a couple of weeks I woke up one morning and had NO joint pain at all. I thought it was just a good day but then over the course of several more days/weeks the pain never reappeared and if it did it was mild. If you cant get any relief with good foot support, exercise, pain reliever, and upping your water intake, it may benefit you to have your Vitamin D and B12 levels checked. Best wishes for finding some relief!

  • monarchandthemilkweed
    monarchandthemilkweed Member Posts: 151
    edited September 2022
    Options

    very helpful thank you. I have an appt with pcp in October. I’ll bring it up

  • cbk
    cbk Member Posts: 323
    edited September 2022
    Options

    Monarch

    Foot pain on Arimidex? Yes, it is a side effect for sure. Even my oncologist agreed that Arimdex , “sometimes does that”. Particularly pain on the bottom of the feet and toes. And my MO does not admit to many of the S/E of this med.

    I think having oophorectomy and then starting Arimidex is a particularly challenging chain of events! At least that has been my experience being pre-menopausal when I had my ovaries removed.

    The pain is worse after sitting/ being stationary, and generally is better after movement. I don’t have an answer of anything that helped me with the pain besides, keep moving! And I have tried it all.

    I have decided to take a vacation from Arimidex after 41/2 years of debilitating side effects. I think a few months off this pill is the only way to sort out what is causing what!

    Best of luck with resolving your pain.

  • elainetherese
    elainetherese Member Posts: 1,625
    edited September 2022
    Options

    My doctor wouldn't recommend a podiatrist for my foot pain. Instead, I went to see an orthopedist who specializes in feet. It's actually pretty easy to see arthritis on an X-ray, though mine was confirmed on MRIs as well. If you don't have arthritis, then you can dismiss it as a possible cause of your pain.

    My orthopedist said my foot pain could have been caused by Aromasin + Zoladex....until he saw my X-rays....

  • seeq
    seeq Member Posts: 1,084
    edited September 2022
    Options

    monarch - I definitely have foot pain from the anastrozole. It is worst in the morning and when I first stand up after sitting- even just for a few minutes. If I stretch and rub my feet together before getting up in the morning it helps. Throughout the day, I just try to give myself a minute before walking. It's usually better after 10 (or 20) steps. My MO recommended taking extra strength Tylenol in the morning, which definitely helped. I just hate taking a pill for something I can walk off in a few (or several) steps.